Alert archive / Iowa / Tornado Warnings in 2008
Tornado Warning 58, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Nov 5, 2008, 5:47 PM CST for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2008, 5:47 PM CST (23:47 UTC)
- Expired
- Nov 5, 2008, 6:15 PM CST
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 6:01 PM CST | HAIL 0.88 | 3 Ene Pierson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 445 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFSD 052347 TORFSD IAC035-149-193-060015- /O.NEW.KFSD.TO.W.0058.081105T2347Z-081106T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 547 PM CST WED NOV 5 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... WESTERN CHEROKEE COUNTY IN NORTHWEST IOWA EXTREME SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA NORTHEASTERN WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 615 PM CST * AT 546 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF PIERSON...OR 23 MILES WEST OF IDA GROVE...MOVING NORTH AT 45 MPH. * THE TORNADO WILL BE NEAR... PIERSON AROUND 550 PM CST... CLEGHORN...MARCUS AROUND 615 PM CST... TAKE COVER NOW. TORNADOES AT NIGHT ARE EXTREMELY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR THE TORNADO. IT MAY BE TOO LATE. LAT...LON 4287 9579 4286 9564 4243 9584 4245 9596 TIME...MOT...LOC 2346Z 199DEG 37KT 4250 9588 $$ CHAPMAN
2 follow-up statements
000
WWUS53 KFSD 060005
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CST WED NOV 5 2008
IAC149-193-060014-
/O.CAN.KFSD.TO.W.0058.000000T0000Z-081106T0015Z/
PLYMOUTH IA-WOODBURY IA-
605 PM CST WED NOV 5 2008
...THE TORNADO WARNING FOR NORTHEASTERN WOODBURY AND EXTREME
SOUTHEASTERN PLYMOUTH COUNTIES IS CANCELLED...
THE STORM HAS MOVED INTO CHEROKEE COUNTY.
LAT...LON 4278 9582 4278 9569 4259 9578 4259 9586
4266 9586
TIME...MOT...LOC 0004Z 201DEG 33KT 4264 9580
$$
IAC035-060015-
/O.CON.KFSD.TO.W.0058.000000T0000Z-081106T0015Z/
CHEROKEE IA-
606 PM CST WED NOV 5 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR WEST
CENTRAL CHEROKEE COUNTY...
AT 605 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTHWESTERN
CHEROKEE COUNTY...OR 21 MILES SOUTHEAST OF LE MARS...MOVING NORTH AT
40 MPH.
THE STORM WILL AFFECT MAINLY RURAL AREAS FROM NORTHWEST OF WASHTA
TO SOUTH OF CLEGHORN THROUGH 615 PM CDT.
TAKE COVER NOW. TORNADOES AT NIGHT ARE EXTREMELY DANGEROUS. DO NOT
WAIT UNTIL YOU SEE OR HEAR THE TORNADO. IT MAY BE TOO LATE.
LAT...LON 4278 9582 4278 9569 4259 9578 4259 9586
4266 9586
TIME...MOT...LOC 0004Z 201DEG 33KT 4264 9580
$$
CHAPMAN000
WWUS53 KFSD 060016
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CST WED NOV 5 2008
IAC035-060024-
/O.EXP.KFSD.TO.W.0058.000000T0000Z-081106T0015Z/
CHEROKEE IA-
615 PM CST WED NOV 5 2008
...THE TORNADO WARNING FOR WESTERN CHEROKEE COUNTY WILL EXPIRE
AT 615 PM CST...
THE STORM IS NO LONGER SEVERE. HOWEVER...ANOTHER SEVERE THUNDERSTORM
OVER EASTERN PLYMOUTH COUNTY WILL MOVE INTO FAR NORTHWEST CHEROKEE
COUNTY NEAR MARCUS AFTER 620 PM WITH A THREAT FOR HAIL TO NICKEL
SIZE AND WINDS TO AROUND 60 MPH...WITH A SEVERE THUNDERSTORM WARNING
IN EFFECT UNTIL 645 PM CST.
LAT...LON 4278 9582 4278 9569 4259 9578 4259 9586
4266 9586
TIME...MOT...LOC 0014Z 201DEG 33KT 4273 9575
$$
CHAPMANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Nov 5, 4:55 PM CST, 52 minutes earlier.
Area forecast discussion, Nov 5, 4:55 PM CST, 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CST WED NOV 5 2008
.DISCUSSION...
QUITE A FCST CHALLENGE TONIGHT. CURRENT SATELLITE PICTURE SHOWS A
DRY SLOT WELL FORMED IN ERN NEB AND THIS CWFA...WITH A THIN LINE OF
CONVECTION NOW DEVELOPING ALONG THE WIND SHIFT LINE FM NEAR
CONCORDIA KS TO E CENTRAL NEB. THE WIND SHIFT WL PROGRESS EWD THRU
OUR SRN FA THIS EVENING...BEFORE WINDS BACK AROUND A BIT AGAIN LATE
TONIGHT TO A S OR SW DIRECTION. CINS ARE PRETTY HIGH WHEN
PROGRESSING AT ANY DISTANCE ON EITHER SIDE OF THE WIND SHIFT.
THEREFORE CONVECTIVE TRENDS SHOULD BE TIED TO CLOSELY TO THE
CONVERGENCE LINE. STILL HAVE SCT TS GOING LATE THIS AFTN AND EVENING
RIGHT ALONG THE WIND SHIFT THRU SERN SD...NW IA...AND PARTS OF SW
MN. SVR CONDS WL BE MARGINAL...WITH A THREAT FOR ISOLD MARGINAL SVR
HAILERS AND/OR WIND...AGAIN VERY CLOSE TO THE LLV CONVERGENCE.
OTHERWISE...I BELIEVE PCPN MAY BE TOUGH TO COME BY IN THIS
CWFA...DUE TO A MASSIVE DRY LYR BETWEEN H85 AND H5 THRU THE ENTIRE
FA. KEPT SOME CHC POPS GOING LATE TONIGHT NEAR SPENCER AND STORM
LAKE IA...JUST IN CASE THEY GET SCRAPPED BY ANY SQUALL LINE WHICH
MAY FORM IN THE CENTRAL PLAINS. AND IN OUR EXTREME SWRN
CORNER...RAIN MAY EVENTUALLY MOV INTO THAT AREA FM W CENTRAL
NEB...WITH A RA/SN MIX AFT MIDNIGHT. BUT OTHERWISE...MOST AREAS WL
RECEIVE ONLY A SLGT CHC FOR SHOWERS FM 06Z TO 12Z TONIGHT ALONG WITH
SOME PATCHY DRIZZLE. OUR GOING LOWS LOOKED REALLY GOOD AND I
MODIFIED THEM VERY LITTLE.
BLIZZARD WATCH CONTINUES AND HAS BEEN EXPANDED 1 TIER OF COUNTIES
EAST FOR TOMORROW AFTERNOON THROUGH FRIDAY MORNING. STILL SOME
UNCERTAINTY AS TO HOW MUCH SNOW WILL FALL ACROSS THE CWA. AT THIS
TIME IT STILL APPEARS THE HIGHEST SNOW AMOUNTS WILL REMAIN WEST OF
THE CWA INTO CNTRL SD BUT COULD SEE 3 TO 6 INCHES ALONG AND WEST
OF THE JAMES VALLEY. THESE AMOUNT COULD EASILY GO HIGHER OR LOWER
DEPENDING ON MANY FACTORS SUCH AS SNOW RATIOS...EVOLUTION OF THE
TROWAL...AND CHANGE OVER FROM RAIN TO SNOW. LATEST MODEL RUNS
INDICATE RAIN CHANGING TO INTO GREGORY COUNTY AFTER SUNRISE AND THEN
SLOWLY SHIFTING EAST INTO THE JAMES VALLEY BY MID AFTERNOON. THEN
FRONT PUSHES EAST RAPIDLY WITH RAIN CHANGING TO SNOW BY ERLY EVENING
ALONG MUCH OF I29. WINDS WILL RAPIDLY INCREASE AND BECOME VERY
STRONG BEHIND THE FRONT. 35-40 KT 925 WILL HAVE NO PROBLEM MIXING TO
THE SURFACE AS COLD AIR POURS SE. VISIBILITIES COULD BECOME SEVERELY
REDUCED INTO ERN PORTIONS OF THE CWA THU NIGHT EVEN THROUGH SNOW
AMOUNTS ARE EXPECTED TO BE MUCH LESS...SO EVEN THOUGH NO WATCHES
HAVE BEEN POSTED FOR THE EAST...TRAVEL CONDITIONS WILL LIKELY BE
POOR WHEN SNOW IS FALLING. SOMEWHAT CONCERNED THAT MAIN SNOWFALL WILL
SHIFT FROM THE JAMES VALLEY TOMORROW EVENING TO SW MN FRI AND FRI
EVENING...WITH THE HIGHER SNOWFALL AMOUNTS E AND W OF I29. VERY
LIKELY HEADLINES WILL BE NEEDED ACROSS THE ENTIRE CWA BEFORE THIS
STORM SYSTEM EXITS.
MODELS CONTINUE TO BE COLD THROUGH THE PERIOD PRODUCING BELOW NORMAL
TEMPERATURES. KEPT TEMPERATURES BELOW GUIDANCE FOR HIGHS PRETTY MUCH
TROUGH THE PERIOD AND LOWS ABOVE GUIDANCE THROUGH SAT NIGHT WITH
CLOUD COVER HOLDING. THEN SKIES SHOULD CLEAR SUN NIGHT AS SUBSIDENCE
KICKS IN WITH CHILLY OVERNIGHT LOWS...WHICH COULD BE A GOOD DEAL
COOLER THAN GOING FORECAST DEPENDING ON IF ANY SNOW REMAINS ON THE
THE GROUND. KEPT FLURRIES GOING SAT AND SUN...BUT COULD ACTUALLY BE
DRIZZLE/FREEZING DRIZZLE DEPENDING ON TEMPS ALOFT...WHICH ARE
MARGINAL IN SUPPORT OF ICE FORMATION.
&&
.AVIATION...
CONDITIONS WL BE PRIMARILY VFR LATE THIS AFTERNOON AND EVENING.
THERE IS A RISK OF SOME THUNDERSTORMS HOWEVER MOVG ALONG A WIND
SHIFT LINE MOVG THRU THE MO RIVER VALLEY IN THIS AREA LATE THIS AFTN
AND THIS EVENING. THIS FOCUS MECHANISM COULD HELP SPARK SOME TS THRU
FAR SERN SD...NW IA AND PARTS OF SWRN MN LATE THIS AFTN AND EARLY
EVENING. OVERNIGHT AND THURSDAY MORNING...THE LATEST RH FIELDS FM
BOTH THE NAM AND GFS SHOW A LOT OF MOISTURE BOTTLED UP FM AROUND
925MB-850MB IN THIS AREA...SUGGESTING MVFR CIGS...POSSIBLY MIXED
WITH SOME VFR CIGS AT TIMES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...BLIZZARD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR SDZ038-039-050-052>054-057>060-063>065-068.
&&
MJF/LIEBLHazardous weather outlook, Nov 5, 11:57 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CST WED NOV 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CST WED NOV 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND EAST OF A YANKTON SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. A WIND SHIFT LINE WILL BE MOVING RAPIDLY EASTWARD ACROSS SOUTHEAST SOUTH DAKOTA LATE THIS AFTERNOON AND EARLY EVENING...PROGRESSING INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA IN THE MID AND LATE EVENING HOURS. SCATTERED THUNDERSTORMS COULD DEVELOP VERY NEAR THIS WIND SHIFT LINE...WITH A FEW REACHING SEVERE LIMITS WITH WIND GUSTS NEAR 60 MPH...AND HAIL TO THE SIZE OF QUARTERS OR HALF DOLLARS. WITH THE AMOUNT OF SHEAR AVAILABLE...THERE COULD BE AN ISOLATED...BRIEF TORNADO RIGHT NEAR THE WIND SHIFT LINE. WIND AND FOG... GUSTS OF 30 TO 40 MPH ARE POSSIBLE THIS AFTERNOON FROM MARSHALL MINNESOTA TO STORM LAKE IOWA. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE POTENTIAL FOR A MAJOR WINTER STORM WILL DEVELOP BY THURSDAY AFTERNOON ALONG AND WEST OF THE JAMES RIVER. SNOWFALL AMOUNTS FROM THURSDAY THROUGH FRIDAY SHOULD BE 3 TO 6 INCHES IN THIS AREA WITH NORTHWEST WINDS GUSTING AS HIGH AS 50 MPH AT TIMES. THIS WILL LIKELY REDUCE THE VISIBILITY TO NEAR ZERO AT TIMES. FARTHER EAST AROUND THE INTERSTATE 29 CORRIDOR...LIGHTER SNOW AMOUNTS WILL BE POSSIBLE BUT THE WINDS WILL ALSO BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT 4 PM TO 9 PM TODAY. ALSO SPOTTER INFORMATION MAY BE NEEDED ON THURSDAY AND FRIDAY FOR SNOWFALL REPORTS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.